Texas, 2013

Wildfire in Texas, September 9, 2013

September 9, 2013 · NWS SHV · 1 event in 1 county or zone

Severe drought conditions, triple digit temperatures and strong southeast winds resulted in a fire that quickly burned out of control during the late afternoon hours of September 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe drought conditions, triple digit temperatures and strong southeast winds resulted in a fire that quickly burned out of control during the late afternoon hours of September 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 9, 2:05 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 9, 2:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CDT MON SEP 9 2013

.DISCUSSION...
A STG UPPER LVL RIDGE SLOWLY DRIFTING EASTWARD ALONG THE MO/AR BORDER
BRINGING DRY AND STABLE AIR INTO MOST OF REGION...WITH ONLY LIMITED
CUMULUS FIELDS ACROSS MOST OF REGION...AND SUNNY SKIES OVER NE
EDGE OF CWA...WHICH IS SLIGHTLY CLOSER TO THE UPPER LOW. DEEPER SE
FLOW OVER THE EAST TX LAKES WITH ISOLD SHOWER DEVELOPING IN SE TX.
HOWEVER...EVEN THIS CONVECTION IS VERY SLOW GROWTH. AFT VERTICAL
MIXING OF DRY AIR CONTINUE TO DRIVE DOWN DEWPOINTS IN THE
AFTN...ALTHOUGH TO A LESSER DEGREE THAN HAS BEEN THE CASE IN
PREVIOUS DAYS. DAYTIME WINDS WITH THIS MIXING HAVE PROVEN TO BE
QUITE ERRATIC...WITH GUSTS OVER 25 MPH AT SOME LOCATIONS...WHERE
NEARBY OBS REMAIN LIGHT AND VARIABLE. A DEEPER SE FLOW IN LOW LVLS
WILL RESULT AS THIS RIDGE MEANDERS INTO THE TN RVR VALLEY. AS THIS
HAPPENS...THE 850 MB MOISTURE WILL THICKEN...WITH MORE CUMULUS
COVER...SE WINDS BECMG MORE CONSISTENT...AND LESS MIXING OUT OF
DEWPOINTS. AFTN DEWPOINTS WILL BEGIN TO MIX OUT LESS...AND HIGH
TEMPS TO REMAIN IN MID TO UPPER 90S. MODELS PICK UP ON AN EASTERLY
WAVE CUTTING UNDERNEATH RIDGE. WILL THROW IN 10 PERCENT ISOLD FOR
EASTERN PORTIONS OF AREA TUE AFTN. THEREAFTER...CANNOT DISCOUNT
POSSIBILITY OF VERY ISOLD CONVECTION REST OF WEEK...BUT WILL NOT
PUT IN AT THIS TIME UNTIL CLOSER TO THE WEEKEND...WHEN WEAK
BACKDOOR COOL FRONT COULD REACH AREA FOLLOWING A RETROGRADE OF
UPPER RIDGE...WHICH WOULD PROVIDE A SMALL OPENING FOR AIRMASS TO
ADVANCE FROM THE NE./VII/.

&&

.AVIATION...
VERY ISOLD CONVECTION MAY BE POSSIBLE BY LATE THIS AFTN...MAINLY
ACROSS PARTS OF DEEP E TX...BUT WILL LEAVE MENTION OUT OF THE TAFS
ATTM. OTHERWISE...SELY WINDS GENERALLY 8-12 KTS WITH A FEW HIGHER
GUSTS FOR THE DAYLIGHT HOURS...WITH LIGHT AND VRBL WINDS EXPECTED
OVERNIGHT. BRIEF MVFR VSBYS MAY BE SEEN AROUND SUNRISE AT A FEW OF
OUR FOG-PRONE TERMINALS...BUT SHOULD CLEAR SHORTLY THEREAFTER.
ADDITIONALLY...MVFR CIGS MAY AFFECT KLFK DURING THE MID MORNING
HOURS...BUT THESE SHOULD LIFT AS MIXING COMMENCES. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  99  72  97  73 /   0   0  10  10  10
MLU  69  99  72  96  71 /   0  10  10  10  10
DEQ  66  99  68  96  69 /   0   0  10  10  10
TXK  69  99  72  96  73 /   0   0  10  10  10
ELD  67  99  70  96  70 /   0  10  10  10  10
TYR  70  98  73  96  72 /   0   0  10  10  10
GGG  68  98  71  97  71 /   0   0  10  10  10
LFK  68  96  71  95  71 /  10   0  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 9, 10:39 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT MON SEP 9 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1139 AM CDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

VII

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Panola

When
September 9, 3:00 PM CST to 9:00 PM CST
Where
Panola forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Multiple fire departments responded to the fire that threatened to destroy several homes. Panola County Sheriff’s deputies blocked the road to stop traffic when visibility was restricted by the smoke. The wind was not the friend of the firefighters as they battled the blaze. The fire jumped US 79 and was quick to reach the woods behind a home. Four homes were in danger when firefighters arrived. While some firefighters worked to contain the fire, others worked to hold the flames off from the homes. A shed burned, but the homes were saved. Three dozers were brought in to set up a fire line. Officials from Community 4, Intercommunity, Flatwoods, Carthage, Waskom, Elysian Fields, Caddo, Texas Forest Service, Constable Bryan Murff and Constable Mitch Norton, Texas DPS troopers, EMS and Carthage Fire Marshall all responded to the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467721.